Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 27, NWS Lake Charles, LA

April 6, 2023Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 6, 2023, 3:52 PM CDT for Cameron Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2023, 3:52 PM CDT (20:52 UTC)
Expired
Apr 6, 2023, 4:15 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 56 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

869 
WFUS54 KLCH 062052
TORLCH
LAC023-062115-
/O.NEW.KLCH.TO.W.0027.230406T2052Z-230406T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
352 PM CDT Thu Apr 6 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northeastern Cameron Parish in southwestern Louisiana...

* Until 415 PM CDT.
    
* At 352 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Lowry, or 12 miles southwest of
  Klondike, moving north at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Cameron Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2986 9277 3003 9272 3000 9262 2993 9261
      2991 9261 2982 9270
TIME...MOT...LOC 2052Z 199DEG 18KT 2987 9271 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

14
3 follow-up statements
159 
WWUS54 KLCH 062102 RRA
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
402 PM CDT Thu Apr 6 2023

LAC023-062115-
/O.CON.KLCH.TO.W.0027.000000T0000Z-230406T2115Z/
Cameron LA-
402 PM CDT Thu Apr 6 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN CAMERON PARISH...
    
At 402 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Klondike, moving north at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cameron Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2989 9276 3003 9272 3000 9262 2993 9261
      2991 9261 2986 9269
TIME...MOT...LOC 2102Z 199DEG 18KT 2992 9269 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

14
235 
WWUS54 KLCH 062109
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
409 PM CDT Thu Apr 6 2023

LAC023-062115-
/O.CON.KLCH.TO.W.0027.000000T0000Z-230406T2115Z/
Cameron LA-
409 PM CDT Thu Apr 6 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN CAMERON PARISH...
    
At 409 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Klondike, moving north at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cameron Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2992 9274 3003 9272 3000 9262 2993 9261
      2991 9261 2989 9265
TIME...MOT...LOC 2109Z 199DEG 18KT 2996 9268 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

14
663 
WWUS54 KLCH 062117
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
417 PM CDT Thu Apr 6 2023

LAC023-062125-
/O.EXP.KLCH.TO.W.0027.000000T0000Z-230406T2115Z/
Cameron LA-
417 PM CDT Thu Apr 6 2023

...THE TORNADO WARNING FOR NORTHEASTERN CAMERON PARISH HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Cameron, Vermilon and Jefferson Davis until 430 PM.

LAT...LON 2992 9274 3003 9272 3000 9262 2993 9261
      2991 9261 2989 9265
TIME...MOT...LOC 2115Z 199DEG 18KT 2999 9267 

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 6, 1:23 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 6, 1:23 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
123 PM CDT Thu Apr 6 2023

...New AVIATION...

.MESOSCALE UPDATE FOR HEAVY RAIN/THUNDERSTORMS THIS AFTERNOON AND
EVENING...
Issued at 1142 AM CDT Thu Apr 6 2023

Overall the forecast remains largely on track. The biggest
question to answer today is whether to expand the Flash/Flood
Watch to include all of SETX. CAMs from 12 hrs ago and the most
current runs have showed an increasingly wetter signal. The 12Z
HRRR total qpf through tomorrow evening shows 5"-7" with
localized 7"-10" of rain across SETX, which is backed up by the
WRF NSSL. To further add support, the HREF PMM shows a bullseye of
3"-7" inches of rain, with HREF LPMM showing localized amounts of
7"-10+". Latest NBM guidance has also showed a noticeable bump in
QPF, leading to increasing confidence of very heavy rain this
evening through tomorrow.

So that is the model world, what is the current mesoanalysis show?
Well the meteorology makes sense on why/how those CAMs are showing
high QPFs. The current frontal bndry has parked itself off Cameron
Parish with the 925mb front inland over SETX. This front runs
north to south and then turns east inland over Acadiana. A large
pool of nearly untapped MLCAPE of 1000-1500 j/kg exists along/SE
of the front. The mid/upper level flow pattern parallels the front
with with diffluent flow aloft collocated with 1000-500hpa
thickness diffluence, which is a signal for potential
training/backbuilding once convection fires this evening.

So at this time, it is becoming increasingly likely we extend the
Flood Watch to include all of SETX based on CAMs and current
trends. Another update regarding the heavy rain and possible
flooding will be out this afternoon.

&&

.SHORT TERM...
(Today through Saturday night)
Issued at 330 AM CDT Thu Apr 6 2023

Early morning surface analysis shows a stalled frontal boundary
situated across the CWA from roughly Alexandria to Sabin Pass.
Behind the front temps range from the upper 50s to mid 60s amid
light northerly winds, while to its south temps are in the mid
70s with light southerly flow. Area radar shows fairly isolated
convection ongoing this morning mainly along and north of the
boundary, while further west of the CWA, widespread heavy precip
is ongoing across eastern TX.

This boundary should continue to slowly meander south and east
today, eventually making its way through Acadiana this evening.
As it does so, the next upper level disturbance will slide across
the Ark-La-Tex and convection will increase in coverage and
intensity, with widespread heavy rainfall expected by the
afternoon. CAMs have been pretty consistent in developing
scattered showers and storms over Acadiana/I-10 later this
morning, with coverage then expanding north and west from there
around the noon hour. By this afternoon, widespread showers and
storms will likely be ongoing across most of the CWA, which may
lead to some localized flooding especially across parts of the
region that already saw a good bit of rain yesterday. Therefore, a
Flood Watch continues for our SE TX counties north of I-10 as
well as Vernon and Beauregard Parish. In additions, a Slight Risk
(2 out of 4) for Excessive Rainfall is outlined for all of our SE
TX counties as well as our CENLA and W LA parishes, while the
remainder of the region is included in a Marginal Risk (1 out of
4). As the front meanders south and east today, winds will shift
north and advect cooler air into the region. As a result, a large
range of afternoon highs is expected with most of Acadiana warming
into the upper 70s to low 80s, while further north highs will
range from the upper 60s to low 70s.

By this evening we may see a brief lull in convection however,
showers and storms will begin to increase in coverage again
overnight as the next disturbance tracks overhead. Overnight we
may see a few embedded thunderstorms, but by early tomorrow it
appears as if this next round of convection will transition to a
more stratiform rain event that will persist well into the
afternoon. Therefore, the entire region has been outlined in a
Slight Risk for Excessive Rainfall on Friday, with widespread
rainfall amounts of 1-2" expected to fall on already saturated
ground. Combination of widespread convection and cooler air in the
wake of the front will keep temps below average tomorrow, with
highs expected to only warm into the low 60s across our northern
zones and into the low 70s near the coast.

As we head into the weekend we should finally begin to see an end
to this extended period of rain. By early Sat, the stalled front
will begin to slide a little further offshore, allowing convection to
largely come to an end. A few scattered showers may linger
through the first half of the day, mainly over Acadiana and near
the coast, but by the afternoon we should be drying out area-
wide. Therefore, a somewhat more seasonal afternoon should be in
store, with highs warming into the upper 60s to low 70s.

17

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 330 AM CDT Thu Apr 6 2023

The cold front will have moved farther south and east from the
region by Easter Sunday. Drier weather is anticipated, however
lingering moisture aloft is expected to keep conditions partly to
mostly cloudy. Temperatures for Sunday will be near climo averages
for the date.

Early next week high pressure at the surface will linger across the
southeast states including the northern gulf coast. Seasonable
temperatures are anticipated along with a dry forecast. However by
the middle of the coming week guidance is indicating an upper low
may develop in the vicinity of the northern gulf coast. Depending on
the proximity of the upper low, cloud cover may increase and
potentially shower coverage.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Thu Apr 6 2023

Messy weather pattern will persist through the period with a
quasi-stationary frontal boundary extending from near LFT
southwest to just off the coast from Cameron then further offshore
over the NW Gulf. The combination of the frontal boundary and
intermittent disturbances aloft will result in increasing
convection across the area through this evening and overnight,
with frequent lightning, gusty winds and periods of heavy rainfall
possible. Satellite imagery shows considerable mid and high clouds
over the region, with SCT/BKN CU beneath these layers, yielding
MVFR to VFR cigs. Cigs will lower to IFR and vsbys to at least
MVFR (and occasionally lower in heavier SHRA) from west to east
through late this afternoon into the evening, becoming prevailing
through the remainder of the period. NE winds around 10 KT are
expected north of the frontal boundary, with VRB or SE winds at
the Acadiana terminals initially, becoming NE by this evening as
the front sags further south.

24

&&

.MARINE...
Issued at 330 AM CDT Thu Apr 6 2023

A slowly advancing frontal boundary will gradually make its way
into the coastal waters today, where it will then stall through
the end of the week before pushing away and dissipating over the
weekend. Moderate easterly winds today will shift northeast to
north tomorrow through the weekend as the boundary continues to
meander south through the Gulf waters. In addition, this boundary
will bring widespread showers and thunderstorms later today
through Saturday as it remains stalled offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  53  59  54 /  70  90  90  70
LCH  77  58  66  57 /  80  80  90  70
LFT  83  64  72  61 /  70  70  90  80
BPT  77  59  68  57 /  70  90  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Saturday morning for LAZ027-030.

TX...Flood Watch through Saturday morning for TXZ180-201-259>262.

GM...None.
&&

SHORT TERM...78
LONG TERM....05
AVIATION...24
Hazardous weather outlook, Apr 6, 3:35 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
335 AM CDT Thu Apr 6 2023

LAZ027-030-TXZ180-201-259>262-070845-
Vernon-Beauregard-Tyler-Hardin-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
335 AM CDT Thu Apr 6 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated to scattered showers will begin to expand in coverage as we
head towards sunrise. A Marginal Risk (level 1 out of 4) for
excessive rainfall continues overnight for the entire region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms, some with heavy rainfall, will begin to
increase in coverage later today, continuing into Saturday as a
stalled boundary meanders nearby. A Marginal (level 1 out of 4) to
Slight (level 2 out of 4) Risk for excessive rainfall that may lead
to flooding has been outlined for the area by WPC for both today and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-031>033-044-045-055-073-074-141>143-152>154-241>243-
252>254-TXZ515-516-615-616-070845-
Rapides-Avoyelles-Allen-Evangeline-St. Landry-Lafayette-
Upper St. Martin-Lower St. Martin-West Cameron-East Cameron-
Northern Calcasieu-Northern Jefferson Davis-Northern Acadia-
Upper Vermilion-Upper Iberia-Upper St. Mary-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Lower Vermilion-
Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange-
Lower Jefferson-Southern Orange-
335 AM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...Tonight.

Isolated showers will begin to expand in coverage as we head towards
sunrise. A Marginal Risk (level 1 out of 4) for excessive rainfall
continues overnight for mainly areas along and north of I-10.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms, some with heavy rainfall, will begin to
increase in coverage later today, continuing into Saturday as a
stalled boundary meanders nearby. A Marginal (level 1 out of 4) to
Slight (level 2 out of 4) Risk for excessive rainfall that may lead
to flooding has been outlined for the area by WPC for both today and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-070845-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
335 AM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

No hazardous weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A frontal boundary is expected to become stalled over the coastal
waters later today, providing breezy offshore flow and numerous
showers and thunderstorms Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:52 PM CDTSpecial Weather StatementLCHVernon23 min
Apr 6, 11:10 AM CDTSpecial Marine WarningLCH35 min
Apr 6, 11:49 AM CDTSpecial Marine WarningLCH26 min
Apr 6, 1:00 PM CDTSpecial Marine WarningLCH45 min
Apr 6, 1:28 PM CDTSpecial Marine WarningLCH47 min
Apr 6, 1:46 PM CDTSpecial Marine WarningLCH29 min
Apr 6, 1:50 PM CDTSpecial Marine WarningLCH40 min
Apr 6, 2:05 PM CDTSpecial Marine WarningLCH40 min
Apr 6, 2:30 PM CDTSpecial Marine WarningLCH45 min
Apr 6, 2:38 PM CDTSpecial Marine WarningLCH52 min
Apr 6, 2:49 PM CDTSpecial Marine WarningLCH26 min
Apr 6, 3:08 PM CDTSevere Thunderstorm WarningLCHCameron37 min
Apr 6, 3:10 PM CDTSevere Thunderstorm WarningLCHCameron35 min
Apr 6, 3:15 PM CDTSpecial Marine WarningLCH30 min
Apr 6, 3:19 PM CDTSmall Craft AdvisoryLCH19 hr
Apr 6, 3:21 PM CDTSpecial Marine WarningLCH24 min
Apr 6, 3:31 PM CDTTornado WarningLCHCameron29 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningLCHCameron24 min
Apr 6, 3:43 PM CDTSpecial Marine WarningLCH47 min
Apr 6, 3:44 PM CDTSpecial Marine WarningLCH31 min
Apr 6, 3:53 PM CDTSevere Thunderstorm WarningLCHCameron, Jefferson Davis, Vermilion37 min
Apr 6, 4:29 PM CDTSpecial Weather StatementLCHAcadia31 min
Apr 6, 4:58 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion32 min
Apr 6, 5:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion33 min
Apr 6, 5:36 PM CDTSpecial Marine WarningLCH24 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Martin, Vermilion50 min
Apr 6, 5:46 PM CDTTornado WarningLCHLafayette29 min
Apr 6, 6:02 PM CDTSpecial Marine WarningLCH58 min
Apr 6, 6:17 PM CDTSpecial Weather StatementLCHCameron28 min
Apr 6, 6:47 PM CDTSpecial Weather StatementLCHCameron43 min
Apr 6, 6:52 PM CDTFlash Flood WarningLCHCameron5 hr
Apr 6, 6:59 PM CDTSpecial Marine WarningLCH61 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.